Minnesota, 2016

Tornado and Damaging Winds in Minnesota, June 14, 2016

June 14, 2016 · NWS FSD · 12 events in 4 counties and zones

Thunderstorms produced a tornado near Pipestone, and damaging winds at several other locations in southwest Minnesota during the afternoon of June 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced a tornado near Pipestone, and damaging winds at several other locations in southwest Minnesota during the afternoon of June 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 11:15 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 14, 11:15 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1215 PM CDT TUE JUN 14 2016

.SHORT TERM...(Today and Tonight)
Issued at 332 AM CDT Tue Jun 14 2016

Difficult weather forecast for today and this evening. Currently
watching a weakening MCS over south central SD and central Nebraska
track east-northeastward early this morning. Expect this complex to
pass west to east through the forecast area through late morning.
Meanwhile a boundary has set up from west to east across northeast
Nebraska into northwest Iowa and has triggered a few scattered
thunderstorms which are slowly trudging to the northeast. As the MCS
heads east, it is likely that these scattered storms will be
assimilated.

Surface low is expected to strengthen over north central Nebraska
around daybreak and begin lifting north-northeast, with the upper
level trough following a similar trajectory. Deterministic models
have not initialized well with the ongoing precipitation. The hi-res
models/CAMS however have a much better handle on conditions, and
therefore have focused on the RAP/HRRR/ARW. These models push the
aforementioned front northward through the forecast area late
morning and this afternoon, placing much of the forecast area in the
warm and moist sector of the system. Southwest winds potentially
help mix out cloud cover to our south and west, with a possible
trailing boundary nosing into south central SD in the afternoon. All
CAMS fire up the second round of convection around 1 or 2 pm near
the I-29 corridor and track them east into the early evening.

Cloud debris and rain cooled air could hamper our instability and
lower our severe risk, so confidence is not high on severe threat
for today. We do have decent directional and speed shear and very
weak capping in the I-29 corridor and point eastward, where the best
potential for redevelopment exists. If clearing occurs and
instability is maximized, storms capable of producing hail to ping
pong size and wind gusts to 65 mph are possible in the early
afternoon through early evening. With backing low level wind shear
near the warm front, cannot rule out an isolated tornado as well,
but this threat is low. Precipitable water is right around 1.5
inches, so heavy rainfall will be likely with any thunderstorms.
Cannot rule out some ponding in urban or low lying areas under
heavier storms.

A few lingering showers and storms on the back side of the exiting
low will be possible in the late evening through the early morning
hours. Lows tonight will be in the low to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 332 AM CDT Tue Jun 14 2016

The upper low will pull east soon enough to allow for convection to
be gone before daybreak Wednesday. Quickly following surface ridging
and the start of strong upper ridging will bring dry weather
Wednesday and Thursday, with daytime temperatures warming through
the 80s, and into the lower 90s along the Missouri River. Dew points
and humidity will be fairly tame.

Friday through Monday will bring the strong surface ridging to start
with, then the ridge being very slowly flattened by westerly waves.
It looks warm, and the question is how warm. It currently looks safe
that we will not make it to the heat advisory levels we saw in the
just ended hot stretch. Temperatures should get well into the 80s
and lower 90s, and dew points into the 60s. A slightly drier flow
from the low level ridge to the east may keep our southwest MN and
northwest IA areas a little drier.

The slow flattening of the ridge by repeated short waves will bring
periodic chances of storms, but at this time do not expect any of
them to be widespread. These threats will be hard to time and
probably follow our climatological trend for better chances at night
at this time of the year. The upper ridge should be driven far
enough to the south to allow for some cooling over the northern
plains at the end of the period, by next Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1214 PM CDT Tue Jun 14 2016

Thunderstorms will quickly expand in coverage over northwest Iowa
and northeast Nebraska, with the strongest storms from 18z through
about 1z. While there are some patchy MVFR ceilings, the main
concerns will center around the thunderstorm threat. After the
thunderstorms exit, VFR conditions are expected.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...Flash Flood Watch until 10 PM CDT this evening for MNZ081-089-
     090.

IA...Flash Flood Watch until 10 PM CDT this evening for IAZ002-003-
     013-014.

NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...08
Hazardous weather outlook, Jun 14, 3:23 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 AM CDT TUE JUN 14 2016

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-067-070-071-150930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MINNEHAHA-LINCOLN SD-CLAY SD-UNION-
423 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS THIS MORNING WILL BECOME SCATTERED THIS
AFTERNOON INTO TONIGHT. A FEW STORMS THIS AFTERNOON AND EARLY THIS
EVENING MAY BE SEVERE...PRODUCING HAIL TO HALF DOLLAR SIZE AND 60
MPH GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER
NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME...THE
WEATHER IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY
ENDED...BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 3PM TODAY.

SDZ038-039-050-052>054-057>061-063>066-068-069-150930-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
BON HOMME-YANKTON-
423 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS EARLY THIS MORNING WILL BECOME SCATTERED
BY EARLY AFTERNOON AND END THIS EVENING. ISOLATED STORMS THIS
AFTERNOON COULD PRODUCE HAIL TO QUARTER SIZE AND 60 MPH GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARMING COULD BRING DAYTIME TEMPERATURES BACK TO ABOVE MIDSUMMER
NORMALS FOR THURSDAY THROUGH THE WEEKEND. AT THIS TIME THE WEATHER
IS NOT EXPECTED TO BE AS HOT AS DURING THE PERIOD RECENTLY ENDED...
BUT THE HEAT INDEX COULD STILL REACH THE 90S IN PART OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 2 PM TODAY.

The radar

The Sioux Falls radar (KFSD), 54 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Pipestone

When
June 14, 12:52 PM CST to 1:02 PM CST
Where
Pipestone County, 1.26 mi W of Pipestone Arpt to 2.8 mi NNW of Pipestone
Rating
EF0
Path length
3.78 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
43.981, -96.345

A tornado caused an unknown amount of crop damage.

Thunderstorm Wind, Nobles

When
June 14, 1:35 PM CST
Where
Nobles County, 0.69 mi N of Worthington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.630, -95.600

Thunderstorm winds caused tree damage, including several large limbs blown down.

Thunderstorm Wind, Nobles

When
June 14, 1:41 PM CST
Where
Nobles County, 0.5 mi E of Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.700, -95.460

Thunderstorm winds caused tree damage, including several large limbs blown down.

Thunderstorm Wind, Jackson

When
June 14, 1:45 PM CST
Where
Jackson County, 2.88 mi SE of Lakefield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.650, -95.140

Thunderstorm winds caused tree damage, including a 2 foot diameter tree broken off just above the ground.

Thunderstorm Wind, Nobles

When
June 14, 1:46 PM CST
Where
Nobles County, 2.43 mi SE of (Otg)worthington Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.630, -95.540

Thunderstorm winds blew trees down on to power lines.

Thunderstorm Wind, Jackson

When
June 14, 1:50 PM CST
Where
Jackson County, 0.5 mi E of Lakefield
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.680, -95.170

Thunderstorm winds caused tree damage, including up to 3 inch diameter limbs blown down.

Thunderstorm Wind, Cottonwood

When
June 14, 2:00 PM CST
Where
Cottonwood County, 2.76 mi S of Westbrook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.010, -95.430

Thunderstorm winds lifted up a tin roof.

Thunderstorm Wind, Cottonwood

When
June 14, 2:10 PM CST
Where
Cottonwood County, 2.49 mi W of Mountain Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.930, -94.980

Thunderstorm winds caused tree damage, including several small branches blown down.

Thunderstorm Wind, Cottonwood

When
June 14, 2:10 PM CST
Where
Cottonwood County, 4.84 mi N of Mountain Lake
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.000, -94.930

Thunderstorm winds caused tree damage, including several large trees blown down.

Thunderstorm Wind, Cottonwood

When
June 14, 2:10 PM CST
Where
Cottonwood County, 4.21 mi ESE of Delft
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.960, -95.020

Thunderstorm winds caused tree damage, including a large tree blown down. The winds also flattened a corn crop.

Thunderstorm Wind, Cottonwood

When
June 14, 2:16 PM CST
Where
Cottonwood County, 1.8 mi NE of Bingham Lake
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
43.917, -95.023

Thunderstorm winds cause tree damage in a shelter belt, including up to 3 inch diameter hardwood branches broken off.

Thunderstorm Wind, Cottonwood

When
June 14, 2:18 PM CST
Where
Cottonwood County, 4.18 mi N of Mountain Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
43.990, -94.920

Thunderstorm winds damaged several large trees and destroyed an outbuilding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyThe tornado archive for Minnesota, 2016Warnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639496, 639503, 639504, 639505, 639508, 639511, 639515, 639517, 639518, 639528, 639606, 639607.